Kimberly
Online Facilitator
    Post count: 4288

    Hello – Hopefully, you will hear from others who have had RAI (I am currently taking anti-thyroid drugs), but here are a few thoughts…

    1. Keep in mind that RAI isn’t a “quick fix”. (None of the three treatment options are). It takes varying amounts of time (one recent article says 6-18 weeks) for RAI to do its work in destroying the thyroid gland. Once you do go hypo after RAI, your doc will make his/her best estimate at what your initial dosage of replacement hormone should be, based on factors such as weight and age. Then you will have a follow up set of labs done in 4-6 weeks to determine if that is the correct dose for you. It *does* take several weeks before you know if that is the right dose, because it takes some time for thyroid hormone levels to build up in your body. If the next set of labs reveals that you are hypER or hypO, the doc will make an adjustment, and you will follow up in another few weeks. So it may take several iterations before you find the right dose that will keep your thyroid hormone levels in the normal range – and get you to feeling good again.

    2. I don’t know if you have any eye involvement, but with RAI, there is potentially an increased risk of a worsening of eye symptoms. For patients with mild eye involvement, some docs will recommend a course of steroid therapy in conjunction with the RAI to reduce the risk of subsequent eye complications. For patients with moderate-to-severe or sight-threatening involvement, the American Thyroid Association and American Association of Clinical Endocrinologists recommend anti-thyroid drugs or surgery as the treatment of choice.

    3. I don’t know if you have small children, but with RAI, it’s important to fully understand the radiation safety guidelines and make preparations in advance for using disposable dishes, keeping distance from small children, etc.. Also, if you are planning a pregnancy in the future, keep in mind that there is a recommended 6-12 month waiting period after RAI…and antibodies can potentially remain elevated beyond the 12-month mark, which requires extra vigilance.

    4. In some patients, hypERthyroidism will temporarily worsen after RAI. As thyroid tissue is destroyed, the thyroid hormone that was previously stored inside the gland gets dumped into the body. There is also a specific condition called “Radiation Thyroiditis” that occurs in about 1% of patients and causes the thyroid gland to become painfully inflamed. This is generally treated with nonsteroidal anti-inflammatory drugs.

    Take care – and keep us posted!